West Virginia, 2018

Winter Storm in West Virginia, March 24 to 25, 2018

March 24 to 25, 2018 · NWS RNK · 3 events in 3 counties and zones

S. east coast.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure tracked eastward from the Tennessee Valley to the coast of the Carolinas, before swinging northward along the U.S. east coast. Initially, temperatures were warm enough for rain to fall, but as colder air worked its way into the area behind the departing low pressure, the precipitation changed over to snow. Snowfall amounts were greatest nearest Interstate-77 where 10 to 17 inches were common. Amounts quickly decreased heading northeast towards Interstate-64.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 24, 8:44 AM EST, 46 minutes earlier.

Area forecast discussion, Mar 24, 8:44 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
944 AM EDT Sat Mar 24 2018

.SYNOPSIS...
Low pressure will move east out of the Central Plains today and
into the Tennessee Valley tonight before sliding offshore the
Carolinas by Sunday morning. This system will bring a mix of
winter weather to the region today through Sunday morning. A
wedge of high pressure will remain over the Mid Atlantic region
Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 943 AM EDT Saturday...Forecast looks to be in good shape
on the whole with no changes to accumulations attm. Only made
small adjustments mainly to precipitation timing, raising PoPs
to Categorical a little earlier in the Mountain Empire through
the NC High Country. METARs and social media reports indicate
steady light to moderate-intensity snow has already begun in
these locations, with visibilities between half to three-
quarter mile. Flurries have been reported as far north as
Wytheville. In fact, Jackson KY further to the west is seeing
heavy snow with quarter-mile visibility. This is on the leading
edge of sharp and well advertised thermal gradient, shown in MRX
dual- pol radar fields as bright banding/lowered correlation
coefficient areas located roughly near the Kingsport/Tri- Cities
TN area and arcing northwestward. Low- level frontogenesis also
helping to focus this band of snow which should begin to lift
to the north- northeast into the late morning. Though reports
indicate snow is mostly just sticking to grass, visibilities are
starting to lower in these areas.

12z Blacksburg sounding revealed a ton of dry air below about
700 mb to the surface. This lends confidence to the cold air as
precipitation seen on radar will go to evaporate and cool this
depth of air. Surface temps will initially govern precip types
roughly northeast of I-77 in the western mountains. There is
still some moderate level of uncertainty later today as to the
exact position of the QPF shield, which will make significant
and very stark differences in projected accumulations with even
subtle position in the band. Will review incoming 12z guidance
to see if any changes/expansion to advisories/warnings are
needed. The northern NC Piedmont counties are an area where
advisories may be needed, as this is where guidance has shown
where the eastern extent of the higher QPF axis will be. This
will hinge on what temperatures look like going into the early
evening.

Previous discussion from 300 AM follows...

Forecast remains on track but still very complicated with quite a bit
of uncertainty given such a narrow band of deeper moisture and
slightly warmer boundary layer temps off models this morning.
Appears precip will enter the far southwest shortly before
daybreak and then battle dry air heading east toward the Blue
Ridge by mid to late morning. Onset of strong warm advection
along the warm front could lead to a quick burst of heavier snowfall
over the west with 1-3 inches possible early this morning so
something to watch. Key then will be with just how far east the
snow can get before warming due to brightness from the strong
March sun and wet ground cause melting although not as much
likely as earlier given such cold temps to start this morning.
In spots where can get a base down on the grass, will likely see
accumulations continue with elsewhere heading toward the Blue
Ridge experiencing more rain or white rain at least at the start
except where rates are highest espcly at elevation.

Precip should be mostly rain from the foothills east given later
arrival with a sharp cutoff in snow to the northeast where could see
the leading edge stop around LYH given advection of very dry air from
high pressure to the north. Much stronger lift arrives over the western
corridor later this afternoon ahead of the main strong upper shortwave
riding southeast along the conveyor belt of deep moisture. This should
spell an uptick in rates/accumulations from the New River Valley west
as soundings show an isothermal profile characterized by instability
aloft including isentropic lift into this evening. However this
likely to bring a switch in Ptype across parts of the Mountain
Empire south as the 85h warm nose punches into the wedge. This
also to bring some sleet with a gradual transition to rain or
freezing rain south into the NC mountains this afternoon. Thus
slowed pops down some before ramping up to likely/categorical
from southwest to northeast by afternoon as moisture finally
overcomes any lingering dry air. Highs tricky but will stay a
category or so below guidance espcly where precip arrives
faster, while bumping into the 40s far eastern sections where
may see some early sun.

Very dynamic driven scenario this evening through around midnight as
the core of the upper support approaches making for strong
diffluence over a period of intense moisture convergence espcly
southern and southwest sections. This could actually lead to
isolated thunder southwest including bursts of sleet/snow far
southwest similar to the past event despite being above freezing
aloft. However farther east into the colder air, guidance
suggests strong snow banding potential with high rates likely
espcly in a corridor between BLF and the HLX area including the
Blue Ridge. This also when the boundary layer likely to cool
enough from heavier precip farther south/east to support at
least a period of light/moderate snow into the piedmont but just
how far south this gets quite iffy. Otherwise the gradient
remains tight to the northeast where may not see much snow north
of a HSP-LYH line. Since appears the highest totals will occur
across Floyd/Carroll counties have added Patrick and Franklin to
the warning area where model consensus remains highest on
bigger totals. May also need headlines extended south into the
NC piedmont for this evening espcly for pockets of heavier
snow/sleet but after coordination will hold off on advisories
there for now. Otherwise bumped up totals to around double
digits in a small axis across the western New River Valley with
sharp reductions going west and east including some light icing
along the southern Blue Ridge. System finally shunts to south
after midnight taking the axis of deeper moisture away. However
this leaves a stretched out remnant deformation zone back to the
upper system that could keep a light mix or patchy snow around
until late espcly south and west. Not much change in lows with
upper 20s to lower 30s overall.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 220 AM EDT Saturday...

The wedge will get deeper starting Sunday as an upper level low
slides off the New England coast and a stronger parent high follows.
This second area of high pressure will push colder drier air into
the region, ending light precipitation by Sunday evening and
eventually removing low clouds by Monday afternoon. This wedge will
stay in the region into Tuesday night.

Temperatures Sunday afternoon will range in the 40s, which is about
10F-15F colder than normal. Temperatures will remain colder than
normal Monday and Tuesday, but moderate warmer a few degrees each
day.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 230 AM EDT Saturday...

Surface high pressure moves off the southeast coast Wednesday. A
warm front is expected to stall/washout east of the Blue Ridge by
Wednesday night. A series of waves will then track along this
boundary, bringing rain into the area Wednesday night into Thursday
night. A cold front will sweep the region clean of rain by the
weekend. Temperatures are not expected to drop below freezing until
the frontal passage late in the week. Therefore, all precipitation
will stay liquid. Temperatures to end the week will be at or above
normal.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 700 AM EDT Saturday...

VFR conditions to start will quickly deteriorate over the
mountains from west to east early this morning as a swath of
snow/sleet moves east toward the Blue Ridge by midday. Models
remain a bit slower with the arrival of the precipitation today
so have delayed any start of rain/snow or MVFR ceilings at
KROA, KDAN, KLYH and KLWB until early afternoon. This while
keeping in lowering conditions to sub-VFR in snow over the west
this morning and out east this afternoon.

Conditions will deteriorate into IFR and potentially LIFR for
tonight and into Sunday as snow and/or mixed winter
precipitation advances east. Heavy wet snow is likely to fall
within a narrow corridor vicinity of a KBLF-KDAN line.

This will likely impact air travel today into early Sunday.
Along the southern periphery of this banding of heavy snow,
there is the potential for freezing rain and sleet. Forecast
soundings also suggest elevated instability, so cannot rule out
embedded thunderstorms within the band of heavier precipitation
Saturday evening...thunderstorms favoring KY/TN and into western
VA/NC.

Extended Aviation Discussion...

Precipitation decreases from north to south late Saturday
night. Models indicate some drying north of ROA/LYH during the
day Sunday with VFR to the north. Easterly upslope low level
flow will likely result in lingering low level cloudiness south
of ROA-LYH with sub-VFR conditions continuing for western VA/NC.

Dry weather will return on Monday and Tuesday with high
pressure to the north wedged along the mountains. But the wedge
may hold in MVFR lower clouds espcly on Monday. The wedge with
erode on Tuesday and Wednesday in advance of the next low
pressure system and rainfall.

&&

.EQUIPMENT...
As of 800 PM EDT Friday...

The Mount Jefferson NWR has been fixed... it should be back on
the air!

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until noon EDT Sunday for VAZ010>018-022-
     032-033.
     Winter Weather Advisory until noon EDT Sunday for VAZ007-009-
     019-023-034-043>045.
NC...Winter Storm Warning until noon EDT Sunday for NCZ001-002-018.
     Winter Weather Advisory until noon EDT Sunday for NCZ003-019.
WV...Winter Storm Warning until noon EDT Sunday for WVZ042>044.
     Winter Weather Advisory until noon EDT Sunday for WVZ507-508.

&&

SYNOPSIS...JH
NEAR TERM...AL/JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/PM
EQUIPMENT...PM
Hazardous weather outlook, Mar 24, 2:47 AM EST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
347 AM EDT Sat Mar 24 2018

NCZ004>006-020-VAZ020-024-035-046-047-058-059-250800-
Stokes-Rockingham-Caswell-Yadkin-Bath-Rockbridge-Amherst-Appomattox-
Buckingham-Halifax-Charlotte-
347 AM EDT Sat Mar 24 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.

.DAY ONE...Today and tonight.

Snow or sleet could result in light accumulations later today into
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-VAZ019-023-034-043>045-WVZ507-508-250800-
Surry-Wilkes-Alleghany VA-Botetourt-Bedford-Henry-Pittsylvania-
Campbell-Eastern Greenbrier-Western Greenbrier-
347 AM EDT Sat Mar 24 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON
EDT SUNDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-250800-
Tazewell-Smyth-
347 AM EDT Sat Mar 24 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015-250800-
Ashe-Alleghany NC-Watauga-Grayson-
347 AM EDT Sat Mar 24 2018

...WINTER STORM WARNING IN EFFECT UNTIL NOON EDT SUNDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ010>014-016>018-022-032-033-WVZ042>044-250800-
Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Roanoke-
Patrick-Franklin-Mercer-Summers-Monroe-
347 AM EDT Sat Mar 24 2018

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO NOON EDT
SUNDAY...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 24, 9:12 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1012 AM EDT Sat Mar 24 2018

NCZ001-002-018-VAZ007-009-010-012-015-241600-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-
Including the cities of West Jefferson, Sparta, Boone, Tazewell,
Marion, Bland, Wytheville, Independence, Whitetop, Troutdale,
and Volney
1012 AM EDT Sat Mar 24 2018

...Deteriorating travel conditions expected to begin late this
morning...

At 1000 AM, a band of moderate-intensity snow has begun to
overspread the North Carolina High Country northward into the
Grayson Highlands and Mountain Empire of Virginia. Through noon,
this band of moderate snow will move northeast toward the I-77
corridor, while transitioning to a mix of snow and sleet in
Tazewell and Smyth Counties and into the High Country of North
Carolina.

Snow will begin to accumulate on road surfaces with visibilities
as low as one-half mile, leading to deteriorating travel
conditions. An inch or two of snow on grassy surfaces can be
expected through noon.

Motorists should be aware of very difficult travel beginning to
develop through these areas. If travel is necessary, drive slowly
and cautiously.

Loconto
Local storm report, Mar 24, 9:14 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 AM EDT SAT MAR 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SNOW             2 ENE PEORIA            36.29N  81.84W
03/24/2018  M1.0 INCH        WATAUGA            NC   TRAINED SPOTTER

&&

EVENT NUMBER RNK1800789

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Monroe

When
March 24, 9:30 AM EST to March 25, 12:30 AM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

Snowfall totals across the county include 3.2 inches at Sweet Springs, 4.8 inches three miles east-northeast of Wayside, 6.0 inches at Lindside, 6.5 inches one mile west-northwest of Red Sulphur Springs, 8.0 inches at Peterstown, and 10.0 inches two miles south-southwest of Red Sulphur Springs.

Winter Storm, Mercer

When
March 24, 9:30 AM EST to March 25, 12:30 AM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Snowfall totals across the county include 10.0 inches two miles southwest of Lerona, 11.5 inches one mile south of Athens, 12.0 inches two miles west of Princeton, at Bluefield, at Athens, and two miles north-northeast of Montcalm, 12.5 inches two miles west-southwest of Princeton, 13.0 inches one mile west of Princeton and two miles east of Princeton, 14.0 inches at Princeton, 15.5 inches one mile north of Bluefield, and 17.0 inches two miles east-southeast of Bluefield. Approximately 3700 electric customers were without power.

Winter Storm, Summers

When
March 24, 10:00 AM EST to March 25, 12:30 AM EST
Where
Summers forecast zone
Reported by
Trained Spotter
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

Snowfall totals across the county include 4.3 inches at Hinton, 6.0 inches one mile north of Pipestem, 7.0 inches one mile east of Talcott, and 9.0 inches one mile east of Pipestem.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747691, 747692, 747694.